Heavy Rain, Autauga
- When
- August 6, 9:00 AM CST to 9:00 PM CST
- Where
- Autauga County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
The remnants of Tropical Storm Barry moved northwestward cutting across the southern and central portions of Alabama. The center of the remnants moved from Dallas County across Hale, Greene, and Pickens counties.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
The remnants of Tropical Storm Barry moved northwestward cutting across the southern and central portions of Alabama. The center of the remnants moved from Dallas County across Hale, Greene, and Pickens counties. Heavy rain occurred generally from Troy to Montgomery to the Birmingham area with much of the area getting 1.50 to 3 inches of rain. Relatively dry conditions in the week before helped to reduce the impact of any heavy rain. One big impact of the rain was the cancellation of an N'Sync concert scheduled for Legion Field in Birmingham. The loss from the cancellation of the concert alone was estimated to be $2 million.Wind was not a major factor with the storm as wind gusts in the area peaked out around 35 mph. Some specific wind gust values included Birmingham with 31 mph, Calera with 29 mph, Montgomery with 39 mph, and Troy with 31 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 6, 2:00 AM CST, 7 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 AM CDT MON AUG 06 2001 T. S. BARRY IS OVER LAND AND HEADING NORTH AT ABOUT 8 MPH. A MORE WESTWARD TRACK IS EXPECTED DURING TODAY. PRESENT FCST TRACK WOULD PUT THE CENTER OVER THE SW PART OF THE CWFA TONIGHT...ALTHOUGH THE PRESENT RADAR POSIT IS AHEAD OF THE FCST POSITION. WITH THE HEAVIER RAIN ON THE SOUTH AND EAST OF THE CENTER...THE PRESENT FCST LOOKS GOOD. WILL LEAVE THE FLASH FLOOD WATCH IN PLACE FOR TODAY AND TONIGHT. HSV 087/071 087/072 576 BHM 084/073 087/072 ++6 MGM 084/073 089/073 +76= .BHM...FLASH FLOOD WATCH ZONES 11>17-22>28-30>50 FOR TODAY AND TONIGHT.
ALZ001>050-061515- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 715 AM CDT MON AUG 06 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. HEAVY RAINS AND POSSIBLE FLOODING EXPECTED OVER PORTIONS OF ALABAMA AS TROPICAL SYSTEM BARRY MOVES ACROSS THE STATE. THE SYSTEM IS EXPECTED TO MOVE NORTHWESTWARD ACROSS THE FORECAST AREA TODAY. WITH MUCH OF THE AREA REMAINING ON THE NORTH AND EAST SIDE OF THE STORM...WE WILL BE IN THE FAVORABLE AREA FOR VERY HEAVY RAINS. ...TENNESSEE VALLEY... WEATHER SHOULD REMAIN FAIRLY TRANQUIL ACROSS THE TENNESSEE VALLEY THROUGH THE MORNING HOURS. AS THE REMNANTS OF TROPICAL STORM BARRY APPROACH THE AREA DURING THE DAY...SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE FROM SOUTH TO NORTH. DEPENDING ON THE EXACT PATH OF THE REMNANTS OF BARRY...HEAVY RAIN MAY BE POSSIBLE BY LATE IN THE DAY OVER PORTIONS OF THE TENNESSEE VALLEY. THE BIGGEST THREAT FOR THE HEAVIEST RAINS FROM THIS STORM SYSTEM SHOULD BE ACROSS THE WESTERN HALF OF THE TENNESSEE VALLEY. ...CENTRAL ALABAMA... ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL ALABAMA THROUGH DAY. HOWEVER...AS TROPICAL SYSTEM BARRY CONTINUES TO MOVE NORTH...VERY HEAVY RAINS WILL BECOME MORE LIKELY...AND MORE WIDESPREAD. THE STORM PREDICTION CENTER HAS PLACED MUCH OF CENTRAL AND SOUTHERN ALABAMA...ROUGHLY FROM EAST AND SOUTH OF CITIES OF SELMA TO CENTREVILLE...TO DADEVILLE...UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS...DUE TO THE THREAT OF TORNADOES WITH LANDFALLING TROPICAL SYSTEMS. ...SELMA...MONTGOMERY...AUBURN...AND POINTS SOUTH... SHOWERS AND THUNDERSTORMS WILL AGAIN SWEEP NORTHWARD ACROSS THE AREA TODAY...AS TROPICAL SYSTEM BARRY HEADS NORTH AND WEAKENS. VERY HEAVY RAIN...AND WIND GUSTS OVER 30 MPH...WILL LIKELY ACCOMPANY THESE BANDS OF RAIN. THE STORM PREDICTION CENTER HAS PLACED MUCH OF SOUTHEAST ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS...DUE TO THE THREAT OF TORNADOES ASSOCIATED WITH A LANDFALLING TROPICAL SYSTEM. ALL INTERESTS ACROSS NORTH AND CENTRAL ALABAMA SHOULD GET FREQUENT UPDATES ON THE DEVELOPMENTS REGARDING TROPICAL STORM BARRY.
The national radar mosaic for the moment the first event began.
13 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264128, 5264129, 5264130, 5264131, 5264132, 5264133, 5264134, 5264135, 5264136, 5264137, 5264138, 5264139, 5264140.